Alert archive / Indiana / Flash Flood Warnings in 2008

Flash Flood Warning 6, NWS Indianapolis, IN

January 8, 2008Randolph County, Indiana

NWS Indianapolis, IN issued this flash flood warning at Jan 8, 2008, 10:31 PM EST for Randolph County, Indiana. It was in force for 119 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 8, 2008, 10:31 PM EST (03:31 UTC)
Expired
Jan 9, 2008, 12:30 AM EST
In force
119 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

County Randolph County, IN

The radar

The Indianapolis radar (KIND), 110 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 8, 11:30 PM ESTFLASH FLOODWinchester, INWATER FLOWING OVER STATE ROAD 32 JUST EAST OF WINCHESTER. SANDBAGGING OF RESIDENCE ALSO REPORTED IN WICNCHESTER DUE TO HIGH WATER.
Jan 9, 12:30 AM ESTFLOODRidgeville, INREPORTED FLOODING COUNTYWIDE. OVER TEN ROADS ARE CLOSED IN THE COUNTY INCLUDING PARTS OF US HIGHWAY 36 AND 27, AS WELL AS STATE HIGHWAYS 1 AND 32. NUMEROUS COUNTY ROADS AND AGRICULTURAL LANDS UNDERWATER. SMALL CREEKS AND STREAMS OUT OF BANKS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 59 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2008-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2008-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 428 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1018 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
428 m²/s²
0-3 km storm-relative helicity
454 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KIND 090332
FFWIND
INC135-090530-
/O.NEW.KIND.FF.W.0006.080109T0331Z-080109T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1031 PM EST TUE JAN 8 2008

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RANDOLPH COUNTY IN EAST CENTRAL INDIANA...

* UNTIL 1230 AM EST

* AT 1028 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  THAT HEAVY RAINS WITH THUNDERSTORMS CONTINUE TO IMPACT RANDOLPH    
  COUNTY. THE HEAVY RAINS WILL END BY 11 PM EST...HOWEVER MUCH OF    
  THE AREA WILL HAVE RECEIVED 3 TO 4 INCHES OF RAIN. FLOODING AND    
  FLASH FLOODING WILL BE A THREAT FOR THE NEXT SEVERAL HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SALEM...
  WINCHESTER...UNION CITY...SARATOGA...RIDGEVILLE...PARKER CITY AND
  FARMLAND

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4002 8519 4008 8522 4009 8521 4012 8522
      4031 8520 4032 8481 4003 8481
TIME...MOT...LOC 0331Z 180DEG 0KT 4016 8504

$$

CO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jan 8, 6:25 PM EST, 4 hours 6 minutes earlier.

Area forecast discussion, Jan 8, 6:25 PM EST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
625 PM EST TUE JAN 8 2008

.AVIATION DISCUSSION...FOR THE 00Z TAFS.

LITTLE CHANGE TO THE GOING FCST WITH IFR/MVFR CONDS WITH PRECIP
EXPECTED TO PERSIST FOR A TIME TONIGHT. CONDS SHOULD IMPROVE AFTER
06Z HOWEVER WINDS WILL INCREASE AND BECOME GUSTY. VFR CONDS ARE
EXPECTED TO OCCUR AFTER 12Z WEDS.

&&

.DISCUSSION...UPPR PATTERN TO REMAIN PROGRESSIVE ACRS THE AREA FOR
THE NEXT FEW DAYS AS SYS CURRENTLY OVR THE SRN PLAINS MOVES RAPIDLY
NEWD ACRS THE LOCAL AREA THIS EVEN. THE NEXT DISTURBANCE OFF THE
PACIFIC NW CST IS XPCTD TO MOVE INTO THE MIDWEST BY THURS EVEN.
MODELS IN GOOD AGREEMENT WITH THE MAIN DETAILS. FCST FOCUS CENTERS
ON POPS.

IN THE NR TERM...WAVY CDFNT CURRENTLY ABOUT HALF WAY THRU IL WITH A
DVLPG SFC WV LOCATED OVR SERN MO. MODEL DATA SUGGEST THIS WV SHOULD
MOV NEWD INTO THE NW SECTIONS OF IND TOWARDS 09/00Z...WITH CD FROPA
IN THE 09/00Z-09/05Z TIME FRAME. MOST OF THE SFC INSTABILITY IN THE
LOCAL AREA HAS BEEN ERASED WITH WIDESPREAD PCPN. AS THE SFC WV
PASSES ACRS IL BY LT AFT...SOME SFC BASED INSTABILITY MAY BE ABLE TO
SNEAK BACK INTO THE SRN AREAS...HOWEVER MODELS SEEM TO HAVE
OVER-ESTIMATED SFC INSTABILITY UP TO THIS PT. SHEAR VALUES LOOK VRY
HI PRIOR TO FROPA...WITH BOTH A 50KT 850MB JET AXIS AND A 100KT
500MB JET AXIS BOTH CROSSING OVR THE AREA EARLY THIS EVENING. SVR
THREAT STILL PSBL AHEAD OF FROPA WITH ANY SFC BASED CONVECTION THAT
DVLPS. SOME CONCERN WITH HVY RAIN THREAT AS WELL GIVEN THAT
PRECIPITABLE WATERS ARE WELL ABV NORMAL...BUT GIVEN THE SPEED OF SYS
AND THE SHORT DURATION OF THE MOST SIG LIFT...DON/T THINK ANY
HEADLINES WL NEED TO BE EXTENDED. PCPN SHOULD SHUT OFF RATHER
QUICKLY AFT FROPA...BUT SOME LT PCPN PSBL AFT MIDNIGHT WITH MODELS
HINTING AT A WK DEFORMATION ZONE PASSING THRU LTR TONIGHT. PARTIAL
THICKNESSES SUGGESTING THE THREAT OF A CHANGE OVER TO SNOW HAS
DIMINISHED.

IMPRVG CONDS XPCTD WED/WED NIGHT IN THE WAKE OF DEPARTING SYS. NEXT
SYS BEGINS TO AFFECT THE AREA BY THURS...SO WL ADD CHC POPS AT THAT
TIME. PARTIAL THICKNESSES SUGGEST RAIN MOST LIKELY PCPN TYPE AT THIS
PT.

LO LVL THICKNESSES SUGGEST THE NGM MOS GUIDANCE COOL BIAS
CONTINUES...WITH THE GUIDANCE PSBLY ON THE ORDER OF 5-8 DEGS TO
COOL. AS A RESULT...WL BUMP UP THE NUMBERS IN THE WED-THURS TIME
PD.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR INZ021-028-029-031.NONE.

&&

AVIATION...CO
PUBLIC...JAS
Hazardous weather outlook, Jan 8, 8:03 PM EST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
803 PM EST TUE JAN 8 2008

INZ021-028-029-035-043-044-051-060-067-100115-
CARROLL-WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-PARKE-VIGO-SULLIVAN-
KNOX-
803 PM EST TUE JAN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

EXTENSIVE FLOODING WILL DEVELOP ALONG THE WABASH RIVER FROM
LAFAYETTE TO TERRE HAUTE. RECORD FLOOD WATERS WERE FLOWING FROM
OAKDALE DAM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

EXTENSIVE FLOODING ALONG THE WABASH RIVER WILL CONTINUE INTO THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ030-031-036>042-045>049-052>057-061>065-068>072-100115-
CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-
RANDOLPH-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-
DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
803 PM EST TUE JAN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

EXCESSIVE RAINFALL HAS CAUSED FLOODING OF SOME STREETS AND LOW
LYING AREAS. ANY STREET FLOODING THAT OCCURRED IS EXPECTED TO
END BY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

SALLY

In the hours before

Local storm report, Jan 8, 8:26 PM EST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
826 PM EST TUE JAN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     FLASH FLOOD      8 SE NASHVILLE          39.12N 86.13W
01/08/2008                   BROWN              IN   LAW ENFORCEMENT

            STATE ROAD 135 CLOSED DUE TO HIGH WATER. WATER FLOWING

            OVER STATE ROAD 135 BETWEEN STONE HEAD AND STATE ROAD 46.

&&

COMITT
Local storm report, Jan 8, 8:30 PM EST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
830 PM EST TUE JAN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      W SEYMOUR               38.96N 85.89W
01/08/2008                   JACKSON            IN   LAW ENFORCEMENT

            STATE ROAD 258 AT 110 EAST CLOSED DUE TO HIGH WATER.
            WATER FLOWING OVER SR 258 AT 110 EAST. SR 258 CLOSED
            BETWEEN COURTLAND AND FREETOWN DUE TO HIGH WATER.

&&

COMITT
Local storm report, Jan 8, 8:32 PM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
832 PM EST TUE JAN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      5 E SHOALS              38.67N 86.70W
01/08/2008                   MARTIN             IN   LAW ENFORCEMENT

            US HIGHWAY 50 5 MILES EAST OF SHOALS CLOSED DUE TO HIGH
            WATER. WATER OVER STATE ROAD 550 NEAR HINDOSTAN STATE
            FISHING AREA.

&&

COMITT
Local storm report, Jan 8, 9:25 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
925 PM EST TUE JAN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 PM     FLASH FLOOD      W SEYMOUR               38.96N 85.89W
01/08/2008                   JACKSON            IN   LAW ENFORCEMENT

            WATER AS HIGH AS TWO FEET OVER SOME ROADWAYS. MULTIPLE
            ROADS CLOSED ACROSS THE COUNTY INCLUDING SR 258 BETWEEN
            COURTLAND AND FREETOWN.

&&

ABROOKS
Local storm report, Jan 8, 10:02 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1002 PM EST TUE JAN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLASH FLOOD      LOSANTVILLE             40.02N 85.18W
01/08/2008                   RANDOLPH           IN   LAW ENFORCEMENT

            REPORTS OF MULTIPLE COUNTY ROADS COVERED WITH WATER IN
            SOUTHWESTERN PORTIONS OF THE COUNTY

&&

ABROOKS
Local storm report, Jan 8, 10:13 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1013 PM EST TUE JAN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLOOD            14 NW LAFAYETTE         40.55N 87.06W
01/08/2008                   TIPPECANOE         IN   LAW ENFORCEMENT

            INDIANA STATE POLICE REPORT STATE ROAD 18 BETWEEN US 231
            AND US 52 IS CLOSED DUE TO WATER OVER THE ROADWAY.

&&

SPAVLOW

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 8:19 PM ESTFlash Flood WarningINDBartholomew, Brown, Jackson, Lawrence, Martin, Monroe3 hr
Jan 8, 11:44 PM ESTRiver Flood WarningINDGreene, Owen6 days
Jan 8, 11:44 PM ESTRiver Flood WarningINDDaviess, Greene, Knox6 days
Jan 8, 11:44 PM ESTRiver Flood WarningINDDaviess, Gibson, Knox, Pike7 days
Jan 9, 7:05 AM ESTRiver Flood WarningINDShelby53 hr
Jan 9, 7:05 AM ESTRiver Flood WarningINDJackson, Lawrence, Washington5 days
Jan 9, 7:05 AM ESTRiver Flood AdvisoryINDBartholomew, Daviess, Gibson, Jackson, Knox, Pike180 days
Jan 9, 1:43 PM ESTRiver Flood WarningINDBartholomew, Jackson71 hr
Jan 9, 1:43 PM ESTRiver Flood WarningINDDelaware, Madison42 hr
Jan 9, 1:43 PM ESTRiver Flood WarningINDHamilton, Madison46 hr
Jan 9, 1:43 PM ESTRiver Flood WarningINDDaviess, Greene, Knox6 days
Jan 9, 1:43 PM ESTRiver Flood WarningINDDaviess, Gibson, Knox, Pike9 days
Jan 9, 1:43 PM ESTRiver Flood WarningINDGibson, Knox10 days

Nearby

Flash Flood Warnings in Indiana, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.